Alabama, 2005

Flash Flood and Damaging Winds in Alabama, July 21, 2005

July 21, 2005 · NWS HUN · 3 events in 2 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 1:05 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 21, 1:05 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT THU JUL 21 2005

...HOTTEST TEMPERATURES SINCE 2002 MAY BE ON THE WAY...

.DISCUSSION...
IF YOU HAVE PLANS TO DO MUCH OF ANYTHING OUTDOORS THIS WEEKEND...BE
PREPARED FOR WHAT MAY BE THE HOTTEST TEMPERATURES SINCE 2002...AND
HEAT INDEX VALUES THAT WILL BE HIGH ENOUGH THAT THE TEMPERATURE
ITSELF PROBABLY WONT MATTER.

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
STILL SEEING WEAK UPPER IMPULSES COMING AROUND THE EAST SIDE OF THE
STRONG UPPER RIDGE. SO FAR TODAY...COVERAGE HAS BEEN SLIGHTLY LESS
THAN YESTERDAY. IT APPEARS WE WILL HAVE ONE MORE DECENT UPPER
IMPULSE TOMORROW BEFORE THE HEAT BEGINS. STILL EXPECT ACTIVITY TO
DECREASE TO ISOLATED BY AROUND 7 PM...AND BE GONE ALTOGETHER BY 11
PM EACH NIGHT.

BY SATURDAY...THE UPPER RIDGE IS FIRMLY ENTRENCHED OVER THE AREA...
AND I THINK IT WILL BE DIFFICULT TO EVEN GET MUCH IN THE WAY OF
CLOUD COVER. ALTHOUGH WE COULD BE BORDERLINE PARTLY CLOUDY WILL GO
WITH MOSTLY SUNNY AND HAZY SKIES. I DISSECTED THE DIURNAL RANGE IN
YESTERDAYS DISCUSSION AND WONT REHASH THAT HERE...BUT WOULD EXPECT
A DIURNAL RANGE GIVEN SOIL MOISTURE CONDITIONS OF 21-23 DEGREES ON
SATURDAY...YIELDING HIGHS OF 94-97.

THE MODELS ARE INSISTING ON SOME SORT OF DRYING ON SATURDAY
AFTERNOON AND NIGHT...BUT I AM HESITANT TO BUY INTO IT MUCH. I DID
LOWER MINS A DEGREE OR TWO SATURDAY NIGHT...BUT NOT NEARLY TO THE
LEVELS THE MOS GUIDANCE TRIED TO SUGGEST. THIS MEANS THAT SUNDAY
MIGHT EVEN BE A BIT WARMER THAN SATURDAY IN SPOTS...WITH HIGHS AGAIN
IN THE 94-98 DEGREE RANGE...AND VIRTUALLY NO CLOUD COVER. STILL...I
THINK THE HOTTEST WEATHER WILL BE WEST AND NORTHWEST OF OUR AREA...
AND IF YOU WANT TO ESCAPE THE HEAT (A LITTLE) GO TO OUR HIGHER
ELEVATIONS WHICH SHOULD BE IN THE LOWER 90S.

HEAT INDEX VALUES WILL BE AROUND 105 FRIDAY...AND BETWEEN 105-110
THROUGH MONDAY. IF HIGHS REACH WHAT WE ARE FORECASTING...THESE WILL
BE THE WARMEST TEMPERATURES SINCE EARLY SEPTEMBER 2002. WE WILL
UPDATE AND REISSUE THE SPS THIS AFTERNOON FOR THE HEAT AND HUMIDITY.

EXTENDED (TUESDAY THROUGH THURSDAY)...
BUT IS RELIEF IN SIGHT? THE MODELS WANT ME TO BELIEVE THAT IT IS...
SHIFTING THE UPPER HIGH EAST OF THE AREA...THEN FLATTENING THE RIDGE
AND BRINGING THE SOUTHERN EDGE OF THE WESTERLIES BACK INTO THE AREA.
THE MODELS EVEN TEASE US WITH A COLD FRONT. STILL THINK THE CHANCES
OF THIS FRONT MAKING IT THROUGH ARE SLIM...BUT IT WILL GET CLOSE
ENOUGH...ALONG WITH WEST-TO-EAST FLOW AT MIDLEVELS...TO RE-INCREASE
OUR RAIN CHANCES AND LOWER TEMPS AT LEAST SLIGHTLY. AT LEAST WE HOPE.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  93  74  96 /  10  30  20  10
SHOALS        73  94  74  97 /  10  30  20  10
CULLMAN       72  94  73  97 /  10  30  20  10
FAYETTEVILLE  72  93  73  95 /  10  30  20  10
FT PAYNE      69  92  70  94 /  10  30  20  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jul 21, 12:00 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUL 21 2005

ALZ001>010-016-TNZ076-096-097-221000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO AID IN THE DEVELOPMENT
OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE TENNESSEE VALLEY
THROUGH THE AFTERNOON HOURS. THE MAIN TIME FRAME FOR DEVELOPMENT
WILL BE THROUGH 6 PM...WITH MOST OF THE STORMS DISSIPATING BY
AROUND SUNSET. THE MAIN THREATS FROM THE STORMS WILL INCLUDE LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. CONDITIONS ARE
ALSO FAVORABLE THROUGH LATE AFTERNOON FOR A FEW STORMS TO BE CAPABLE
OF PRODUCING STRONG WINDS GUSTS UP TO 45 MPH. IN ADDITION...HEAT
INDEX VALUES WILL REMAIN INTO THE 100 TO 105 DEGREE RANGE UNTIL
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE
AGAIN ON FRIDAY. THE PRIMARY THREATS WITH ANY STORMS THAT DEVELOP
WOULD BE LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND BRIEF GUSTY
WINDS.

A DRIER PATTERN IS EXPECTED BY THE UPCOMING WEEKEND AS HIGH PRESSURE
BUILDS INTO THE REGION. DAILY HIGH TEMPERATURES WILL APPROACH THE MID
90S FROM SATURDAY THROUGH MONDAY...WITH AFTERNOON HEAT INDICES
BETWEEN 100 AND 110 DEGREES.

A WEAK COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY BY MID
WEEK...WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

TROUTMAN

In the hours before

Special weather statement, Jul 21, 11:03 AM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT THU JUL 21 2005

TNZ076-096-211800-
LINCOLN-MOORE-
1203 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LYNCHBURG...MOVING SOUTHEAST
AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM THROUGH 1 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MULBERRY.
  LOIS.
  KELSO.
  HURDLOW.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

TROUTMAN
Special weather statement, Jul 21, 12:59 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU JUL 21 2005

TNZ096-211930-
LINCOLN-
159 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 230 PM...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF ARDMORE...OR 14 MILES SOUTHEAST
OF PULASKI...MOVING SOUTH AT 15 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.  A QUICK ONE HALF TO ONE
INCH OF RAIN IS LIKELY.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE.
  COLDWATER.
  CARMARGO.
  BLANCHE.
  TAFT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Jul 21, 2:07 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 PM CDT THU JUL 21 2005

ALZ004-005-212030-
LAWRENCE-LIMESTONE-
307 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 330 PM...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF ROGERSVILLE...OR 11 MILES WEST OF
ATHENS...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COXEY.
  RIPLEY.
  HILLSBORO.

STAY UNDER COVER UNTIL THE STORM HAS PASSED.

SCHAUB
Special weather statement, Jul 21, 2:11 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT THU JUL 21 2005

ALZ006-212045-
MADISON-
311 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 345 PM...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVEST...OR 10 MILES WEST OF
MERIDIANVILLE...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TONEY.
  HARVEST.
  GLADSTONE.
  NORMAL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SCHAUB
Special weather statement, Jul 21, 2:40 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT THU JUL 21 2005

ALZ001>010-016-TNZ076-096-097-220900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
340 PM CDT THU JUL 21 2005

...HOTTEST WEATHER OF THE SUMMER SEASON EXPECTED THIS WEEKEND...

A LARGE RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
REGION OVER THE NEXT SEVERAL DAYS BRINGING THE HOTTEST TEMPERATURES
OF THE SEASON TO THE TENNESSEE VALLEY. TEMPERATURES WILL REACH INTO
THE MIDDLE 90S IN THE FRIDAY THROUGH MONDAY TIME FRAME. THESE HOT
TEMPERATURES...COUPLED WITH HIGH HUMIDITY VALUES...WILL MAKE FOR
VERY UNCOMFORTABLE AND POTENTIALLY DANGEROUS CONDITIONS...ESPECIALLY
FOR THOSE SPENDING SIGNIFICANT TIME OUTDOORS. HEAT INDEX VALUES WILL
BE AROUND 100 DEGREES FOR MUCH OF THE DAYTIME HOURS...WITH VALUES
APPROACHING 110 DEGREES DURING THE PERIOD OF PEAK HEATING DURING THE
EARLY TO MIDDLE PORTIONS OF THE AFTERNOON.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS. IF YOU PLAN TO BE OUTSIDE...
AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. DRINK
PLENTY OF NON-ALCOHOLIC FLUIDS TO AVOID DEHYDRATION AND TAKE FREQUENT
REST BREAKS. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING
CLOTHING AND WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. CHECK ON THE
ELDERLY...AND BE SURE PETS HAVE PLENTY OF FRESH WATER.

CBD/JE

The radar

The Northeast Alabama radar (KHTX), 85 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 21, 2:47 PM CST to 2:50 PM CST
Where
Limestone County, 4 mi S of Athens
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.750, -86.983

Several trees and power lines were blown down. Also, some minor roof damage occurred in Country Club Estates area off Highway 31 in the Hatfield area.

Thunderstorm Wind, Morgan

When
July 21, 2:50 PM CST to 2:55 PM CST
Where
Morgan County, Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.617, -86.983

A few trees and power lines were blown down.

Flash Flood, Limestone

When
July 21, 3:50 PM CST to 4:50 PM CST
Where
Limestone County, Athens
Reported by
LAW ENFORCEMENT
Coordinates
34.800, -86.983

Torrential rain from a thunderstorm resulted in several inches of water covering roads in and around Athens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467079, 5467080, 5467081.